Alert archive / North Carolina / Wind Advisories in 2020
Wind Advisory 5, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Dec 24, 2020, 9:24 AM EST for 8 counties in North Carolina. It took effect at Dec 24, 2020, 11:00 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2020, 9:24 AM EST (14:24 UTC)
- In effect from
- Dec 24, 2020, 11:00 AM EST
- Expired
- Dec 25, 2020, 1:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Raleigh, NC
Counties Cumberland County, NC, Edgecombe County, NC, Halifax County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603 WWUS72 KRAH 241424 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 924 AM EST Thu Dec 24 2020 NCZ011-027-028-042-043-078-088-089-242230- /O.NEW.KRAH.WI.Y.0005.201224T1600Z-201225T0600Z/ Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson- Including the cities of Roanoke Rapids, Enfield, Scotland Neck, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Goldsboro, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 924 AM EST Thu Dec 24 2020 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...South winds 15 to 20 mph with gusts up to 45 mph expected. * WHERE...Halifax, Nash, Edgecombe, Johnston, Wilson, Wayne, Cumberland and Sampson Counties. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Trees and limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
528 WWUS72 KRAH 242150 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 450 PM EST Thu Dec 24 2020 NCZ011-027-028-042-043-078-088-089-250600- /O.CON.KRAH.WI.Y.0005.000000T0000Z-201225T0600Z/ Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson- Including the cities of Roanoke Rapids, Enfield, Scotland Neck, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Smithfield, Selma, Clayton, Wilson, Goldsboro, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 450 PM EST Thu Dec 24 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...South winds 15 to 20 mph with gusts up to 45 mph. * WHERE...Halifax, Nash, Wilson, Johnston, Wayne, Sampson, Cumberland and Edgecombe Counties. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Dec 24, 6:45 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 24, 6:45 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 645 AM EST Thu Dec 24 2020 .SYNOPSIS... A strong cold front will blast east across NC late this afternoon and evening. Arctic high pressure will then build across the region Christmas Day through the weekend. && .NEAR TERM /TODAY ThROUGH TONIGHT/... As of 310 AM Thursday... ...Rare late December Slight to Enhanced Threat of Severe Storms and Tornadoes (mainly east of I-95 from 300 PM into the evening). There is a threat of damaging wind gusts with a line of showers/isolated thunderstorms in the west late afternoon, surging/translating eastward late afternoon through the evening. The threat is highest in the east given the expected potential warm sector, but lack of near surface destablization may end up a limiting factor for much of the Piedmont and possibly many areas. There appears to be two main chances of severe weather (both late afternoon and evening). The first will be the threat of scattered to numerous thunderstorms (mainly in the Coastal Plain / east of I-95) between 300 PM and early evening. This is where a few rotating storms may evolve along and east of the pre-frontal trough or CAD boundary. This threat may end up more in ILM/MHX regions. Then, all areas have the risk of strong wind gusts with the main line of convection that will affect the western Piedmont 4-6 PM, then race east through the entire region between 6-10 PM. Details below. The latest satellite data indicated the evolution of the storm system had begun over the lower Mississippi Valley region, spreading NE toward the TN Valley. Showers were increasing along with the narrow convective line along the trailing cold front. A couple of major players to discuss continue to be the developing large scale lift and associated strong height falls that will spread toward the region later today. The mid/upper level wind profiles suggest 130+ jet aloft will surge NE across western NC and VA late this afternoon into the evening. At the surface, a rapidly deepening low pressure is forecast to track NE through western NC into VA at the same time. A warm front is forecast to lift northward into portions of eastern NC this afternoon as a low level SE-S jet develops to over 50kt. This occurs as the upper level wind max approaches and the surface low deepens to our west. Just how far inland this warm front can penetrate will be a critical key factor to the evolution of a potential major severe weather and possibly a rare tornado "heart of the winter season" tornado outbreak for eastern NC later this afternoon into the evening. Right now... it appears that there may be some negating factors for areas west of Interstate 95 which, include the typical issue of lack of instability due to In-Situ CAD, which may even be enhanced by the evolution of a pre-frontal line of showers/convection. Early today, showers are expected to overspread much of western and central NC, including the Triangle region. This rain will fall into an air mass that is currently depicting dew points in the upper 30s and 40s, with temperatures in the 40s to lower 50s. The surface winds were already NE over the Blue Ridge Foothills, where the light showers have already initiated diabatic processes and evaporative cooling. Therefore, there will be a developing In-Situ CAD over the Piedmont this morning greatly stabilizing that region. It is unclear how deep into the Coastal Plain this CAD will stabilize the boundary layer and for how long. However, CAMS appear to be on to this potential and suggest CAD boundary (stable west - becoming unstable east) will develop in the vicinity of the eastern Piedmont/Sandhills late morning or early afternoon. This is where a line of initial convection (showers) is depicted to develop. This line then moves NE through much of our eastern zones, except possibly the SE Coastal Plain (GSB/Clinton), which may get into a more established warm sector. If this occurs, then much of our region (except portions of the Coastal Plain) may be allowed to be trimmed back from the severe threat by a full category as rain/low clouds stabilize the Piedmont into the afternoon, with little instability (surface based). It would be the E or SE Coastal Plain (depending on the potential evolution of that initial line of showers/ pre-frontal convection) that may be at most risk for rotating storms near the low level boundary - where that sets up. If this does indeed occur, then the far eastern zones of the Interstate 95 corridor east to the coast and Outer Banks would be the likely area to destabilize enough for a potential tornado problem between 21z and 03z or so tonight. As for the line of convection associated with the eastward surging cold front from the west, it appears the timing will be 20z through 23z in the west (Triad), around 23z to 01z into the Triangle and FAY, and blowing east through the Coastal Plain between 01z and 04z. Depending on the amount of destabilization (or lack thereof)... this intense cold front with impressive wind fields suggests the treat of widespread damaging wind gusts in the QLCS to 50kt and the potential for isolated tornadoes. That threat will depend on how much CAD can be scoured out of the Piedmont (and currently that looks unlikely for the western Piedmont). To the east, areas along and east of a line extending from Rockingham to Raleigh to Henderson appear to have a slight risk, with potentially a low end Enhanced Risk along the Interstate 95 corridor eastward to the coast this evening. This is a situation that depends on quite a few evolving parameters and one that will likely change as the day wears on (treat as a nowcasting issue with intense data / radar / satellite analysis needed through the time the cold front is safely east of the area. Severe potential will evolve through the day, so look for updates. QPF of 0.75 to 1.25 expected through the event. Even through a quick 0.50 to 0.75 will likely occur in 30-45 minutes this evening with the intense line - localized minor urban and poor drainage flooding is anticipated. Sensible weather... Showery and windy today with south winds increasing to 15-30 mph, strongest winds in the east this afternoon. Severe storms with supercell or tornado potential mainly I-95 eastward between 3-7 PM (temps in the 50s NW to near 70 over the Coastal Plain) this afternoon. Then, the line of convection with the intense cold front to the west will surge east through the entire area between late afternoon and mid-evening, with a period of very heavy rain and potentially winds gusts to 45-50kt, esp. in the east (best instability). Winds shift to the west with strong CAA after the fropa, with a chance of a few snow showers before the precipitation ends in the NW Piedmont (8-11 PM). NO accum. expected. Lows in the upper 20s NW to 40 SE with clearing by daybreak. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 259 AM Thursday... ...Cold and blustery conditions Christmas Day... Highs will occur in the morning (with steady of slowly falling temperatures, even with skies becoming mostly sunny in the afternoon. Highs in the 30s to lower 40s. Clear and very cold Friday night, lows 15-20 NW-N and 20-25 SE. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 300 AM Thursday... Saturday through Sunday night: The deep mid/upper level trough will lift off to the north and east Saturday, yielding a general westerly flow in it's wake. Surface high pressure will move across the area during this time. This will allow for dry conditions, with well below normal temps expected for Saturday, rebounding to near normal for Sunday. Expect high temps in the upper 30s northeast to lower to mid 40s elsewhere for Saturday. High temps Sunday are expected to warm to around 50/lower 50s. Low temps Sunday morning are expected to be in the 20s, with upper 20s to lower 30s for Monday morning. Monday through Wednesday: S/w energy will move from the upper Midwest into New England early next week, allowing for a dry, trailing cold front to move through central NC Monday afternoon. High temps Monday ahead of the front will warm into the lower to mid 50s in the northwest to near 60 in the southeast. CAA will follow behind the front as surface high pressure moves across the region Tuesday into Wednesday, followed by the next system approaching from the west (with precip associated with the next system generally holding off until after the forecast period). Temps are generally expected to be near to slightly below normal during this time frame. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 645 AM Thursday... CIGS will continue to lower from VFR to MVFR through 15z, with areas of showers with MVFR VSBYS developing into the western and central sections of the region. The low level SE flow Low level wind shear and an initial band of showers will also develop and accompany that strengthening low level flow/jet through early Thu around 12z to 15z. Surface winds will then strengthen with mixing and this will eliminate the low level speed shear. That initial axis of showers will gradually edge ewd across cntl and ern NC by Thu afternoon, with some improvement to MVFR at all sites, or brief scattering to VFR primarily at FAY and RWI. Windy sly surface winds will become increasingly prevalent as the early day low ceilings lift and scatter through the afternoon, with gusts between 30-40 kts probable. A separate band of showers and isolated storms, some with enhanced wind gusts between 40-50 kts, will then accompany a pre-frontal surface trough across cntl NC with another round of sub-VFR conditions in the several hours surrounding 00Z Fri. Outlook: Arctic high pressure --and associated dry, VFR conditions-- will build across the Carolinas through early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/MWS NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...BSD AVIATION...Badgett/MWS
Hazardous weather outlook, Dec 24, 6:01 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 601 AM EST Thu Dec 24 2020 NCZ011-027-028-042-043-077-078-085-086-088-089-251115- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 601 AM EST Thu Dec 24 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is an Enhanced Risk for severe thunderstorms this afternoon and evening. Damaging wind gusts and a few tornadoes will be possible. The timing of the severe threat appears to be two fold. The first will arrive between 300 PM and 600 PM, when the potential for scattered severe thunderstorms will be possible. The main hazards will be damaging wind and the threat of tornadoes. Finally, a line of thunderstorms, capable of producing widespread damaging wind gusts to 60 mph, can be expected between 700 PM and 1000 PM. This will be the strong cold front pushing through the region at that time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very cold air is expected Friday night. Lows will dip to near 20 at most locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. NCZ007>010-021>026-038>041-073>076-083-084-251115- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson-Richmond- 601 AM EST Thu Dec 24 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. There is a risk of severe thunderstorms late this afternoon and early evening. An intense line of showers and isolated thunderstorms will accompany a strong cold front. The timing of the front should be between 500 PM and 800 PM. Brief wind gusts to 50 to 60 mph will be possible, along with heavy rainfall as the line moves through. An isolated tornado will be possible, mainly east of the Triad. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very cold air will arrive Friday and last into the weekend. Lows in the teens are expected Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. PWB
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 12:12 PM EST | Special Weather Statement | RAH | Cumberland, Harnett, Johnston, Wake | 63 min |
| Dec 24, 1:17 PM EST | Special Weather Statement | RAH | Franklin, Granville, Johnston, Nash, Sampson, Vance and 2 more | 58 min |
| Dec 24, 2:33 PM EST | Special Weather Statement | RAH | Edgecombe, Franklin, Halifax, Johnston, Nash, Sampson and 3 more | 57 min |
| Dec 24, 2:35 PM EST | Tornado Warning | RAH | Johnston, Sampson, Wayne | 40 min |
| Dec 24, 2:46 PM EST | Tornado Warning | RAH | Cumberland, Sampson | 14 min |
| Dec 24, 2:59 PM EST | Tornado Warning | RAH | Cumberland, Sampson | 31 min |
| Dec 24, 3:15 PM EST | Tornado Warning | RAH | Johnston, Wayne | 18 min |
| Dec 24, 3:28 PM EST | Tornado Warning | RAH | Johnston, Sampson, Wayne | 32 min |
| Dec 24, 3:37 PM EST | Special Weather Statement | RAH | Wilson | 23 min |
| Dec 24, 3:45 PM EST | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Wake | 30 min |
| Dec 24, 3:54 PM EST | Tornado Warning | RAH | Cumberland, Sampson | 36 min |
| Dec 24, 3:58 PM EST | Tornado Warning | RAH | Edgecombe, Johnston, Nash, Wayne, Wilson | 32 min |
| Dec 24, 4:27 PM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash, Wilson | 64 min |
| Dec 24, 4:30 PM EST | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne, Wilson | 60 min |
| Dec 24, 4:50 PM EST | Special Weather Statement | RAH | Sampson | 55 min |
| Dec 24, 5:36 PM EST | Special Weather Statement | RAH | Edgecombe, Halifax, Wayne | 54 min |
| Dec 24, 6:03 PM EST | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash, Wayne, Wilson | 3 hr |
Nearby
Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.